Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 98, NWS Chicago, IL

July 8, 2003Ford County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 8, 2003, 4:33 PM CDT for Ford County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 4:33 PM CDT (21:33 UTC)
Expired
Jul 8, 2003, 5:15 PM CDT
In force
42 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Ford County, IL

The radar

The Lincoln radar (KILX), 107 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:00 PM CDT, 33 minutes earlier.

Area forecast discussion, Jul 8, 4:00 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT TUE JUL 8 2003

CORRECTED TO ADD FLOOD WATCH INFO

PUBLIC DISCUSSION FOR PM GRIDS/FCSTS...

WAVES OF TSRA MOVG E ACROSS CWA...WITH MOST INTENSE ALONG AND JUST N
OF SFC BNDRY FM NRN IN WSW ACROSS IL TO NEAR MO/IA BORDER. EXPECT AT
LEAST ONE MORE ROUND AS SHORT WAV TROF SE MN/IA/NW MO MOVS ACROSS
MID MS VALLEY THIS EVE. WHILE FAR NRN COUNTIES RCVD HVY RA THIS
MORNING...HEAVIEST THIS AFTERNOON HAS BEEN NEAR IL AND KANKAKEE
RIVER VALLEYS AND EXPECT HEAVIEST THIS EVE TO BE IN THE SAME AREA
NEAR BNDRY SO HAVE FLOOD WATCH COUNTIES ALONG AND S.

TEMPORARY BREAK LATER TONIGHT BEFORE NEXT ROUND OF TSRA BREAKS
OUT/OVERSPREADS REGION WED WITH UPR LOW OVR MT MOVG ESE ACROSS DKTS
TO SRN MN/NRN IA BY 00Z THU AND RESULTING SFC DEVELOPMENT INCREASING
LOW LEVEL CONVERGENCE ALONG AND LIFT OVR BNDRY WHICH REMAINS ACROSS
NRN IL.

CONT THREAT OF TSRA WED NIGHT AND THU AS UPR LOW SLOLY PROGRESSES
EWRD ACROSS REGION...THEN ENDS THU NIGHT AS IT OPENS AND LIFTS NEWRD
INTO GRTLKS.

.CHI...FLOOD WATCH TONIGHT ALONG AND S OF KANKAKEE AND ILLINOIS
RIVERS.

TRS

AVIATION DISCUSSION FOR 18Z TAFS:

MAIN PROBLEM THIS TAF PERIOD WILL BE TO PINPOINT TIMING ON WAVES OF
TSTMS THAT WILL BE MOVING ACRS TERMINALS THIS AFTN AND TNGT.  STG
STNRY SFC BOUNDARY WILL REMAIN IN PLACE FROM NR KANKAKEE RVR IN NWRN
IN WWD ALG CORRIDOR S OF I-80.  SATLT IMAGERY SHOWS TCU DVLPG RPDLY
ALG THIS BOUNDARY AND EXPECT ZONE FROM E OF MLI TO IKK TO FILL IN
WITH TSTMS NXT HR OR TWO.  WAVE OF STMS E OF QUAD CITIES SHUD MOVE
INTO RFD AREA SHORTLY...AND INTO NERN IL ARND 19ZZ.   ANOTHER WAVE
OF POTLY SVR TSTMS NOW MOVG THRU CNTRL/ERN IA WILL BE MOVING INTO
TERMINAL AREA ARND 21Z.   FOR NOW...WILL KEEP TERMINALS QUIET AFTER
THE WAVE OF IA STMS MOVES THRU ERLY THIS EVENING...BUT THUNDER COULD
ERUPT AGAIN AT ANY TIME.  OVERALL CIGS COND WILL BE VFRTHIS AFTN XCP
IN AND NR TSTM CLUSTERS.  WITH RAIN COOLED AIR IN LOW LVLS TNGT
EXPECT CIGS TO LOER TO MVFR.  VIS GENLY OK TOO XCP LCLLY IFR IN
TSTMS.   WITH SFC BOUNDARY S OF TERMINALS...GENL WIND FLOW WILL BE
FROM NE-ENE ARND 10 KTS.

MERZLOCK
Hazardous weather outlook, Jul 8, 3:45 PM CDT, 48 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
345 PM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 7 PM FOR
AREAS MAINLY ALONG AND SOUTH OF I 80.  A LULL IN THE ACTIVITY IS
EXPECTED BETWEEN 7 PM AND 3 AM WEDNESDAY...WITH ANOTHER THREAT OF
SEVERE STORMS AFTER 3 AM FOR ALL AREAS. THE GREATEST SEVERE WEATHER
THREATS ARE DAMAGING WINDS AND LARGE HAIL.

A LINE OF THUNDERSTORMS NEAR I 39 AT 340 PM...WILL CONTINUE TO MOVE
EASTWARD ACROSS THE REGION THROUGH 7 PM.  AFTER 3 AM WEDNESDAY...
ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS THE
REGION BRINGING ANOTHER CHANCE OF SEVERE WEATHER.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCAL FLOODING WILL BE
POSSIBLE WHERE HEAVY RAIN PERSISTS...ESPECIALLY FOR AREAS SOUTH OF
INTERSTATE 80.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY FOR
THE ENTIRE AREA. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS...LARGE HAIL AND THE POSSIBILITY OF TORNADOES.

LOW PRESSURE WILL MOVE EAST ACROSS THE MIDWEST WEDNESDAY AND
WEDNESDAY NIGHT. A TRAILING COLD FRONT FROM THIS LOW WILL PUSH
ACROSS THE AREA WEDNESDAY NIGHT. SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP AHEAD OF THE FRONT.

HEAVY RAINFALL WILL AGAIN BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TODAY...TONIGHT AND WEDNESDAY.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

STEFKOVICH/MERZLOCK

In the hours before

Local storm report, Jul 8, 12:16 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1216 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    GOODLAND                  IN   WIND DAMAGE
07/07/03   NEWTON                         TREES AND POWER LINES
                                          DOWN.  POWER OUT.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1110 PM    MOROCCO                   IN   WIND DAMAGE
07/07/03   NEWTON                         POWER LINES DOWN. POWER
                                          OUT. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Jul 8, 1:54 PM CDT, 2 hours 39 minutes before
ILZ003>006-081910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
154 PM CDT TUE JUL 8 2003

SEVERE THUNDERSTORM WATCH NUMBER 679...WHICH WAS IN EFFECT
FOR WINNEBAGO...BOONE...MCHENRY...AND LAKE COUNTY IN ILLINOIS HAS
BEEN CANCELLED.  SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE
AREA. ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY LATER TODAY.
A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF NORTHERN ILLINOIS.
THIS IS A POTENTIALLY SERIOUS SITUATION AND ADDITIONAL WATCHES
MAY BE ISSUED.

ASK
Special weather statement, Jul 8, 2:17 PM CDT, 2 hours 16 minutes before
ILZ003>006-081950-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
217 PM CDT TUE JUL 8 2003

SEVERE THUNDERSTORM WATCH NUMBER 679...WHICH WAS IN EFFECT
FOR WINNEBAGO...BOONE...MCHENRY...AND LAKE COUNTY IN ILLINOIS HAS
BEEN CANCELLED.  SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE
AREA. ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY LATER TODAY.
A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF NORTHERN ILLINOIS.
THIS IS A POTENTIALLY SERIOUS SITUATION AND ADDITIONAL WATCHES
MAY BE ISSUED.

ASK
Local storm report, Jul 8, 2:58 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
258 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0146 PM    6 N OTTAWA                IL   1 INCH HAIL
07/08/03   LASALLE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0146 PM    6 N OTTAWA                IL   1 INCH HAIL
07/08/03   LASALLE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:23 PM CDTSevere Thunderstorm WarningLOTLee52 min
Jul 7, 9:02 PM CDTSevere Thunderstorm WarningLOTLaSalle28 min
Jul 7, 9:11 PM CDTSevere Thunderstorm WarningLOTDeKalb34 min
Jul 7, 9:35 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall25 min
Jul 7, 9:54 PM CDTSevere Thunderstorm WarningLOTWill51 min
Jul 7, 10:02 PM CDTSevere Thunderstorm WarningLOTLaSalle, Livingston43 min
Jul 7, 10:26 PM CDTSpecial Marine WarningLOT2 hr
Jul 7, 10:35 PM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee40 min
Jul 8, 9:10 AM CDTSpecial Marine WarningLOT80 min
Jul 8, 9:13 AM CDTSevere Thunderstorm WarningLOTLake17 min
Jul 8, 1:31 PM CDTTornado WarningLOTLaSalle, Livingston59 min
Jul 8, 2:00 PM CDTTornado WarningLOTLaSalle, Livingston30 min
Jul 8, 2:09 PM CDTSevere Thunderstorm WarningLOTGrundy, Kankakee51 min
Jul 8, 2:11 PM CDTSevere Thunderstorm WarningLOTKankakee49 min
Jul 8, 2:32 PM CDTSevere Thunderstorm WarningLOTGrundy, Livingston28 min
Jul 8, 5:10 PM CDTSevere Thunderstorm WarningLOTFord20 min
Jul 7, 10:51 PM CDTSevere Thunderstorm WarningLOTNewton39 min
Jul 8, 12:45 PM CDTSevere Thunderstorm WarningLOTJasper, Porter45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.